Alert archive / California / Flash Flood Watches in 2013
Flash Flood Watch 3, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Aug 23, 2013, 2:25 PM PDT for 4 counties in California. It took effect at Aug 25, 2013, 10:00 AM PDT. It was in force for 56 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2013, 2:25 PM PDT (21:25 UTC)
- In effect from
- Aug 25, 2013, 10:00 AM PDT
- Expired
- Aug 27, 2013, 5:50 PM PDT
- In force
- 56 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 23, 10:30 AM PDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 23, 10:30 AM PDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 1030 AM PDT FRI AUG 23 2013 .SYNOPSIS... GENERALLY FAIR AND VERY WARM WEATHER WILL CONTINUE TODAY THROUGH SATURDAY WEST OF THE MOUNTAINS. OVER THE MOUNTAINS AND DESERTS... AFTERNOON CLOUDS AND ISOLATED THUNDERSTORMS ARE STILL POSSIBLE DUE TO LINGERING MOISTURE AND INSTABILITY. ON SUNDAY AND MONDAY...THE REMNANTS OF TROPICAL STORM IVO ARE LIKELY TO SPREAD NORTH ACROSS SOUTHERN CALIFORNIA. OVER THE DESERTS AND MOUNTAINS THUNDERSTORMS... HEAVY RAIN...AND FLASH FLOODING ARE POSSIBLE...ESPECIALLY OVER AND DOWNSTREAM FROM THE LARGE WILDFIRES THIS SEASON AND LAST YEARS FIRES. FOR TUESDAY AND WEDNESDAY A DRYING TREND IS FORECAST. BY NEXT THURSDAY THUNDERSTORMS WITH HEAVY RAINS MAY RETURN....IF A SECOND SURGE OF TROPICAL MOISTURE MOVES OVER THE REGION AS COMPUTER MODELS INDICATE. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... SHORT TERM CHANGES BEING CONTEMPLATED ARE TO INCREASE LOW CLOUDS AND ADD DENSE FOG OVER WATER/COASTAL ZONES TONIGHT/SATURDAY MORNING. TREND IN ONSHORE PRESSURE GRADIENTS IS POSITIVE AND EVIDENCE SEEN IN STRATUS DEVELOPING ALONG CONVERGENCE LINE OVER INNER COASTAL WATERS. ALSO TREND IN 23/12Z NAM4 CROSS SECTION ALONG COAST SHOWS LAYER RH BELOW 500 FT MSL INCREASING TO OVER 90 PERCENT. GIVEN NAM MODEL USUAL UNDERFORECASTING OF MARINE LAYER BY A FEW HUNDRED FEET...MAY ALSO INCLUDE SOME OF THE LOWER WESTERN VALLEYS OF SAN DIEGO COUNTY INLAND VALLEYS...INLAND 10-15 SM UP RIVER VALLEYS AND BELOW 700 FEET MSL. SATURDAY FORECAST...WILL PROBABLY MAKE SOME ADJUSTMENTS TO SHOW STRONGER SOUTHEAST FLOW AND HIGHER DEWPOINTS OVER LOWER DESERTS/MOUNTAINS WEST OF A LAKE ARROWHEAD TO MOUNT LAGUNA LINE. NAM4 MODEL SHOWS DEWPOINT IN THE UPPER 60S BY SATURDAY AFTERNOON OVER LOWER DESERT REGIONS AND EAST SOUTHEAST WINDS SUSTAINED AROUND 15 MPH. SUNDAY AND MONDAY...GFS AND GEM HAVE BEEN CONSISTENT IN SHOWING RAPID INCREASE IN DEWPOINTS/PRECIPITABLE WATER AND SIGNIFICANT RAINFALL AMOUNTS BEGINNING MID SUNDAY MORNING...IF NOT EARLIER...AND NOW THE NAM MODEL HAS JUMPED ON BOARD. THE OUTLIER CONTINUES TO BE THE ECMWF MODEL AND THOUGH NOT IGNORING..HAVE MUCH LESS CONFIDENCE IN ITS SOLUTION. SEE HYDROLOGY SECTION BELOW FOR PRELIMINARY STORM RAINFALL TOTALS FOR THIS PERIOD. TUESDAY AND WEDNESDAY...BREAK BETWEEN TROPICAL MOISTURE SURGES. CONVECTION DOES NOT COMPLETELY DISAPPEAR OVER DESERTS/MOUNTAINS BUT SHOULD BE GREATLY DIMINISHED AND MOST AREAS SHOULD WARM SEVERAL DEGREES...HOWEVER STILL LIKELY TO FEEL QUITE MUGGY FOR MOST LONG TIME RESIDENTS/NATIVES. THURSDAY/NEXT FRIDAY...TROPICAL MOISTURE SURGE...ROUND TWO... CONTINUES TO BE ADVERTISED BY GFS/ECMWF/GEM MODELS...WITH A SIMILAR TIMING AND AMOUNTS...AND MORE WIDESPREAD RAINFALL ACROSS SOUTHWEST CALIFORNIA...BUT COMPARING AMOUNTS TO THIS SUNDAY/MONDAY...MUCH LESS. && .HYDROLOGY... UPDATED THE STORM TOTAL QPF NUMBERS USING A MIXTURE OF WHAT WE ALREADY HAD IN THE GRIDS AND THE HIGHER OF IT OR THE SREF/CNRFC GUIDANCE. COMING UP WITH 0.67 INCHES LOWER DESERTS TO NEAR TWO INCHES MOUNTAINS OF WESTERN RIVERSIDE/EASTERN SAN DIEGO COUNTY...AND AM COORDINATING ISSUANCE OF A FLASH FLOOD WATCH EAST OF LINE FROM VICTORVILLE TO LAKE ARROWHEAD TO MOUNT SAN JACINTO TO MOUNT LAGUNA. WEST OF THIS LINE ONLY FORECASTING RAINFALL AMOUNTS TO RANGE FROM A TRACE/NOTHING TO A QUARTER INCH. TUESDAY AND WEDNESDAY LOOK RELATIVELY DRY WITH NO SIGNIFICANT PRECIPITATION. THURSDAY INTO NEXT WEEKEND LOOK WET BUT HAVE NOT ANALYZED IN MUCH DETAIL. FIRST GUESS IS ABOUT HALF TO A THIRD OF WHAT WE GET FROM THE SURGE THIS SUNDAY AND MONDAY. WILL TRY AND MAKE DECISION ON FLASH FLOOD WATCH BEFORE NOON AND ISSUE QPSSGX AND UPDATE ESFSGX ABOUT SAME TIME. && .FIRE WEATHER... THROUGH SATURDAY MORNING...WARM AND CONTINUED VERY DRY ALL AREAS ABOVE 700 FEET AND 10 MILES OR MORE INLAND. WIND GUSTS THROUGH FAVORED AREAS FORECAST TO BE GENERALLY LESS THAN 30 MPH. SATURDAY AFTERNON THROUGH SUNRISE SUNDAY...STILL VERY DRY OVER INLAND EMPIRE/INLAND VALLEYS/SOUTH AND WEST OF MOUNTAINS WITH MIN RH AT OR BELOW 15 PERCENT AND ONLY BRIEF MODERATE RECOVERY AWAY FROM THE COAST. REMAINDER OF AREA HUMIDITY INCREASING RAPIDLY OVER LOWER DESERTS/DESERT SLOPES...WITH DEWPOINTS REACHING THE 70S BY SUNDAY MORNING IF NOT SOONER. SUNDAY AND BEYOND...SEE HYDROLOGY SECTION ABOVE. HIGH RISK OF FLASH FLOODING/DEBRIS FLOW OVER 2013 AND 2012 BURN SCARS. && .AVIATION... 231650Z...COAST/VALLEYS...PATCHES OF LOW CLOUDS AND FOG WILL LIKELY MOVE INTO THE IMMEDIATE COAST BETWEEN 03Z AND 06Z SAT...AND COULD IMPACT COASTAL TAF SITES AFT 09Z. HOWEVER...CONFIDENCE IS NOT VERY HIGH. OTHERWISE...SCT CLOUDS AOA 10000 FT MSL AND UNRESTRICTED VSBY THROUGH SATURDAY MORNING. MTNS/DESERTS...A SLIGHT CHC OF THUNDERSTORMS OVER PORTIONS OF THE MTNS AND DESERTS THIS AFTERNOON. OTHERWISE...SCT-BKN CLOUDS AOA 10000 FT MSL AND UNRESTRICTED VSBY THROUGH SATURDAY MORNING. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE ATTM. && PUBLIC/FIRE WEATHER...BALFOUR AVIATION/MARINE...PG SHORT TERM WARNINGS...JAD
Hazardous weather outlook, Aug 23, 3:40 AM PDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 340 AM PDT FRI AUG 23 2013 CAZ042-043-048-050-055>058-060>062-PZZ750-775-240030- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 340 AM PDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHERN MOUNTAINS AND LOWER DESERTS THIS AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHERN MOUNTAINS AND LOWER DESERTS IN THE AFTERNOON. SUNDAY THROUGH MONDAY...THE REMNANTS OF A TROPICAL SYSTEM WILL BRING A GREATER CHANCE OF SHOWERS AND THUNDERSTORMS IN ALL AREAS. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING. TUESDAY THROUGH THURSDAY...LINGERING MOISTURE WILL BRING A CHANCE OF AFTERNOON THUNDERSTORMS TO THE MOUNTAINS AND DESERTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. MM
In the hours before
Special weather statement, Aug 23, 2:03 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 203 PM PDT FRI AUG 23 2013 CAZ058-062-232230- SAN DIEGO COUNTY DESERTS- SAN DIEGO COUNTY MOUNTAINS- 203 PM PDT FRI AUG 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY UNTIL 330 PM PDT... AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTH OF MOUNT LAGUNA...AND OTHER STRONG STORMS SOUTH OF THE INTERNATIONAL BORDER. THUNDERSTORMS ARE LIKELY TO INTENSIFY OVER EXTREME SOUTHEAST SAN DIEGO COUNTY BETWEEN JACUMBA AND LIVE OAK SPRINGS THROUGH 3 PM PDT. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCAL WASHES WILL BE FLOWING IN THESE AREAS. AREAS AFFECTED BY THIS STORM INCLUDE...INTERSTATE 8 NEAR THE IMPERIAL COUNTY LINE...LIVE OAK SPRINGS...BOULEVARD AND JACUMBA. LAT...LON 3276 11642 3274 11619 3262 11617 3260 11645 TIME...MOT...LOC 2057Z 208DEG 3KT 3265 11635 JAD
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:10 PM PDT | Blowing Dust Advisory | SGX | Riverside, San Diego | 5 hr |
| Aug 22, 7:54 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 36 min |
| Aug 22, 8:05 PM PDT | Flash Flood Warning | SGX | San Diego | 85 min |
| Aug 22, 8:13 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 23, 2:03 PM PDT | Special Weather Statement | SGX | 87 min | |
| Aug 23, 2:17 PM PDT | Areal Flood Advisory | SGX | Riverside | 118 min |
| Aug 23, 2:41 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Aug 23, 2:49 PM PDT | Flash Flood Warning | SGX | San Diego | 116 min |
| Aug 23, 3:07 PM PDT | Areal Flood Advisory | SGX | Riverside | 113 min |
| Aug 23, 3:58 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
Nearby
Flash Flood Watches in California, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.